Alert archive / Colorado / High Wind Warnings in 2024
High Wind Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Dec 15, 2024, 2:52 AM MST for 10 counties in Colorado. It took effect at Dec 15, 2024, 11:00 AM MST. It was in force for 15 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 15, 2024, 2:52 AM MST (09:52 UTC)
- In effect from
- Dec 15, 2024, 11:00 AM MST
- Expired
- Dec 16, 2024, 2:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 11:35 AM MST | NON-TSTM WND GST 61 | 3 Ese Buckeye, CO | Mesonet station BEYC2 Buckeye. |
| Dec 15, 1:07 PM MST | NON-TSTM WND GST 63 | 1 E Empire, CO | Mesonet station CO191 I-70 Empire Junction. |
| Dec 15, 1:30 PM MST | NON-TSTM WND GST 61 | 1 N Georgetown, CO | Mesonet station CO162 I-70 Georgetown Lake. |
| Dec 15, 1:35 PM MST | NON-TSTM WND GST 71 | 1 Ene Berthoud Pass, CO | AWOS station K0CO Berthoud Pass. |
| Dec 15, 5:00 PM MST | NON-TSTM WND GST 82 | 3 S Winter Park, CO | |
| Dec 15, 5:07 PM MST | NON-TSTM WND GST 71 | 3 N White Ranch Open Sp, CO | |
| Dec 15, 5:10 PM MST | NON-TSTM WND GST 71 | 1 W Wallstreet, CO | |
| Dec 15, 6:00 PM MST | NON-TSTM WND GST 60 | 4 Nnw White Ranch Open, CO | Mesonet station 1925W Coal Creek Canyon. |
| Dec 15, 6:17 PM MST | NON-TSTM WND GST 60 | 3 Sw Rocky Flats, CO | Mesonet station CO109 Rocky Flats Hwy 93 and 72. |
| Dec 15, 6:30 PM MST | NON-TSTM WND GST 93 | 3 Sw Boulder, CO | NCAR Mesa Lab. |
| Dec 15, 6:33 PM MST | NON-TSTM WND GST 65 | 2 Nne Ward, CO | Mesonet station CW5038 Ward. |
| Dec 15, 6:55 PM MST | NON-TSTM WND GST 61 | 1 W Nederland, CO | Mesonet station GW5353 NEDERLAND. |
| Dec 15, 7:10 PM MST | NON-TSTM WND GST 73 | Nederland, CO | |
| Dec 15, 7:16 PM MST | NON-TSTM WND GST 72 | Eldora, CO | |
| Dec 15, 7:24 PM MST | NON-TSTM WND GST 73 | Aspen Springs, CO | |
| Dec 15, 7:27 PM MST | NON-TSTM WND GST 76 | 3 Se Tolland, CO | AWOS station KC99 Dakota Hill. |
| Dec 15, 8:15 PM MST | NON-TSTM WND GST 66 | 4 Ne Nederland, CO | |
| Dec 15, 8:35 PM MST | NON-TSTM WND GST 76 | 5 Ese Aspen Springs, CO | |
| Dec 15, 9:50 PM MST | NON-TSTM WND GST 74 | 2 Ne Arapahoe Peak, CO | Niwot Ridge. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2405 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WWUS75 KBOU 150952 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 252 AM MST Sun Dec 15 2024 COZ033>036-160100- /O.NEW.KBOU.HW.W.0008.241215T1800Z-241216T0600Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Breckenridge, Eisenhower Tunnel, Rocky Mountain National Park, Nederland, Westcreek, Evergreen, Mount Blue Sky, Laramie and Medicine Bow Mountains, Bailey, Central City, Estes Park, East Slopes Southern Gore Range, Red Feather Lakes, Rabbit Ears Range, Berthoud Pass, Cameron Pass, Willow Creek Pass, Glendevey, Georgetown, Idaho Springs, Winter Park, Kenosha Mountains, East Slopes Mosquito Range, Indian Peaks, and Williams Fork Mountains 252 AM MST Sun Dec 15 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts up to 75 mph expected. Locally higher gusts possible in some areas. The greatest threat will be along and north of I-70. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...From 11 AM this morning to 11 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service, visit https://weather.gov/bou RPK
2 follow-up statements
183 WWUS75 KBOU 152138 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 238 PM MST Sun Dec 15 2024 COZ033>036-160900- /O.EXT.KBOU.HW.W.0008.000000T0000Z-241216T0900Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Rocky Mountain National Park, Willow Creek Pass, Bailey, East Slopes Southern Gore Range, Kenosha Mountains, Central City, Red Feather Lakes, Westcreek, Cameron Pass, Winter Park, Mount Blue Sky, Glendevey, Indian Peaks, Berthoud Pass, Breckenridge, Rabbit Ears Range, Laramie and Medicine Bow Mountains, East Slopes Mosquito Range, Georgetown, Eisenhower Tunnel, Nederland, Idaho Springs, Estes Park, Williams Fork Mountains, and Evergreen 238 PM MST Sun Dec 15 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 2 AM MST MONDAY... * WHAT...West winds 30 to 45 mph with gusts up to 75 mph expected. Locally higher gusts possible in some areas. The greatest threat will be along and north of I-70. * WHERE...Rocky Mountain National Park and the Medicine Bow Range, The Mountains of Summit County, the Mosquito Range, and the Indian Peaks, The Northern Front Range Foothills, and The Southern Front Range Foothills. * WHEN...Until 2 AM MST Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
660 WWUS75 KBOU 160853 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 153 AM MST Mon Dec 16 2024 COZ033>036-161000- /O.EXP.KBOU.HW.W.0008.000000T0000Z-241216T0900Z/ South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Evergreen, Estes Park, Indian Peaks, East Slopes Mosquito Range, Rabbit Ears Range, Kenosha Mountains, Berthoud Pass, Willow Creek Pass, Mount Blue Sky, Williams Fork Mountains, Georgetown, Central City, East Slopes Southern Gore Range, Westcreek, Bailey, Laramie and Medicine Bow Mountains, Red Feather Lakes, Rocky Mountain National Park, Cameron Pass, Nederland, Eisenhower Tunnel, Glendevey, Winter Park, Breckenridge, and Idaho Springs 153 AM MST Mon Dec 16 2024 ...HIGH WIND WARNING WILL EXPIRE AT 2 AM MST EARLY THIS MORNING... The threat of strong winds has ended. $$ For more information from the National Weather Service, visit https://weather.gov/bou RPK
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 14, 10:14 PM MST, 4 hours 38 minutes earlier. Its key messages:
- Light snow showers will develop late tonight in the northern mountains north of I-70. These snow showers will decrease throughout the day tomorrow with minimal accumulation.
- Strong winds are expected Sunday and Sunday night with gusts up to 70 mph in the northern Front Range mountains and foothills and gusts up to 50 mph across the northern plains. This will lead to elevated fire weather conditions across the plains.
- Slightly cooler to start next week with another weak system Tuesday, otherwise dry.
Area forecast discussion, Dec 14, 10:14 PM MST, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1014 PM MST Sat Dec 14 2024 .KEY MESSAGES... - Light snow showers will develop late tonight in the northern mountains north of I-70. These snow showers will decrease throughout the day tomorrow with minimal accumulation. - Strong winds are expected Sunday and Sunday night with gusts up to 70 mph in the northern Front Range mountains and foothills and gusts up to 50 mph across the northern plains. This will lead to elevated fire weather conditions across the plains. - Slightly cooler to start next week with another weak system Tuesday, otherwise dry. && .UPDATE... Issued at 703 PM MST Sat Dec 14 2024 Current water vapor imagery and upper-air observations shows the shortwave trough has pushed east and is entering into western Utah this evening. It continues to look on track for a morning arrival into our forecast area. Aside from adding in some current observations, this update needed little attention as the current forecast remains in good standing at this time. && .SHORT TERM /Through Sunday/... Issued at 231 PM MST Sat Dec 14 2024 Water vapor imagery shows a shortwave trough over Nevada with high level moisture coming from the Pacific on the east side of the trough. As the trough moves to the north of our CWA tonight, the stream of moisture will produce some snow showers along the western slopes mainly across the Park Range and Medicine Bow Range. A couple inches of snow may be possible but any impacts should be limited to the high mountain passes. Otherwise, it will be a mild night across the plains with increasing cloud cover. On Sunday, the axis of the trough will move across our forecast area in the morning with NVA on the backside of the trough. There will be just enough lingering mid level moisture that the western slopes of the mountains may continue to see very light snow tomorrow. No precipitation will fall on the plains due to subsidence from the trough. The main issue for tomorrow will be strong winds. With conditions becoming stable behind the trough passage and strong winds aloft associated with the trough arriving in the area, there will be a strong mountain wave that develops. Gusts up to 70 mph are possible across the north Front Range mountains and foothills as the stable layer will be around ridgetop. The strong winds will mix down to the surface across the plains in the late morning and afternoon. Near the Cheyenne Ridge, mainly north of line from Fort Collins to Sterling, wind gusts up to 50 mph will be possible. To the south of that line, winds will gust up to 40 mph. The downslope winds will keep conditions mild with highs in the 50s across the plains. The windy, mild, and dry conditions will also lead to elevated to near-critical fire weather conditions. Minimum relative humidity across the plains will drop to around 18 percent. No highlights for high winds or fire weather conditions were issued at this time. Both impacts seem to be just below thresholds but they will need to be watched tonight and tomorrow if the model trend is toward higher winds. && .LONG TERM /Sunday night through Saturday/... Issued at 235 PM MST Sat Dec 14 2024 Models have a weak upper trough exiting the CWA Sunday late evening with strong northwesterly flow aloft behind it until about mid day Monday. This is followed by flat upper ridging in place through Monday night. On Tuesday into Tuesday night another weak, fast moving upper trough pushes across. The synoptic scale energy is pretty weak through the period with downward motion Sunday night, then upward motion Monday through Tuesday, with more subsidence Tuesday night. Wind and pressure grids show fairly strong northwesterly winds for much of the CWA's plains Sunday night. Also, cross sections are indicating a mountain wave set-up Sunday night, so the mountains and foothills could see 60 mph downsloping winds, mainly Sunday evening. Cross sections show enough moisture for 20-40% light snow showers in the mountains Sunday night. That next weak trough will bring a 30- 60% chance of light snow to the mountains Tuesday into Tuesday evening, with a 10-20% chance of snow out of the southern plains of the CWA. Significant accumulations are not expected. Temperatures look to be a bit cooler on Monday compared to Sunday's readings, with mostly mid and upper 40s over the plains for highs. Tuesday's readings are a tad warmer than Monday's. For the later days, Wednesday through Saturday, models have decreasing northwesterly flow aloft for the forecast area on Wednesday with a dry airmass in place. There is a another weak upper trough to brush the northeastern corner of the CWA Thursday, then upper ridging is in place for all the CWA Friday and Saturday. Moisture is lacking all four days, so no pops. Temperatures look to warm up Thursday through Saturday with readings 10-15 degrees above seasonal normals. && .AVIATION /06Z TAFS through 06Z Monday/... Issued at 1011 PM MST Sat Dec 14 2024 Winds will be SSW overnight and then become WSW by 13z Sun. Should see a more westerly component by 17z with a period of gusty west winds between 18z and 22z. After 22z winds should decrease and gradually become more WSW by 01z Mon. Otherwise, VFR conditions thru the period. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bonner SHORT TERM...Danielson LONG TERM....RJK AVIATION...RPK
Hazardous weather outlook, Dec 14, 10:49 AM MST, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MST Sat Dec 14 2024 COZ030>051-151800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MST Sat Dec 14 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be snow showers in the mountains on Sunday into Sunday evening with minimal accumulations. Winds will increase Sunday into Sunday night with gusts of 60-70 mph possible in the mountains and foothills. The plains will have wind gusts of 30-45 mph. There will be elevated fire weather conditions across the plains Sunday afternoon. A weak storm system could bring light snow to the mountains Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
High Wind Warnings in Colorado, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.